I was recently scanned for a lump on my Lymph node and it was diagnosed a secondary but they couldn't find a primary tumour. It has to be removed together with my tonsils and I'm a bit worried about follow-on treatment. The cancer specialists will want to boost my immune system and my RA consultant is trying to reduce it by monthly infusions of Toxilizumab (anti TNF treatment). As you may imagine I'm a bit confused at the moment and either way it's going to be tough time. I can't seem to get any sense out of any of them so wonder if anyone out there has been in this position who can tell me what to expect.
cancer treatment and RA: I was recently scanned for a... - NRAS
cancer treatment and RA
Firstly, I'm really sorry to hear of this diagnosis and I hope they are able to treat the tumour successfully and get things under control.
It is such a frustration when you are being treated for two conditions by consultants with conflicting approaches. I was surprised to see that your oncologist would be looking to boost your immune system, as my understanding of cancer treatment was that it tended to involve immunosuppressants (including some drugs used in much lower doses for RA), but I am by no means an expert in this area, so it may depend on the type of cancer etc.
I can't answer the question of whether or not staying on tocilizumab (TCZ) will cause a problem with the treating the cancer, though one of the cancer charities may be able to help answer this. They obviously won't know much about TCZ, but might be able to talk more generally about the impact of being on an immunosuppressant. However, I hope the following information will be of some use:
Firstly, it is important to state that TCZ is not an anti-TNF drug, as you said in your post. This is important to note, because anti-TNF drugs get their name from the fact that they target 'tumour necrosis factor' cells, which are thought to play a part in preventing cancer (hence the 'tumour' part of the name). When anti-TNF drugs first came out, there was a concern that they might lower the body's ability to fight off cancer, though over time the information collected on patients taking these drugs has been very encouraging and this increased risk hasn't been seen (apart from a slight increase in the risk of skin cancer, which is seen as a risk among immunosuppresants generally). However, as a precaution, patients who have had cancer within the last 10 years are sometimes advised not to have an anti-TNF drug (though this is still decided on a case-by-case basis).
TCZ is not an anti-TNF drug (but is a biologic drug). Instead it targets something called IL6, but it does still have an impact on the immune system. We have spoken to consultants before to help answer queries about whether or not patients can stay on a biologic if they have been diagnosed with cancer. In some cases, patients are taken off the biologic drug altogether, in other cases they might come off for a period of time while the cancer is treated and in others they might stay on the drug, so it varies a lot between consultants and depending on the particular circumstances of the patient, such as the type of cancer etc.
Ideally, it would be good to get these two consultants to speak to one another and agree an approach to treat the cancer while still trying to maintain control of the RA. Even if someone is able to comment on here who has been treated for cancer and been on TCZ at the time, their circumstances will still be slightly different.
I know it must be awful being stuck in the middle, but if you can encourage one of these consultants to call the other one to discuss the treatments, this might help. Otherwise, as Twitchytoes suggests, maybe getting your GP to try to make this happen will help.
I really hope this gets resolved soon, as the last thing you need is to be questioning with both consultants whether or not their approach is okay with the other.
Hi Victoria are you in England?
Yes, I work for NRAS, who are the charity who moderate this RA forum on HealthUnlocked. We are a UK charity based in Maidenhead.
Oh great...Do you know if I could get collection tubs to put in my work place ? We do have them for a children's charity I thought be good to get donations
My thoughts are with you and I wish you well. I live in Vancouver,BC and our cancer clinics have social workers. These social workers will communicate between your doctors if you ask. Take care
All I can suggest is asking your gp to liaise between the consultants, I am surprised that they don't automatically talk to each other in such a complex situation. I'm sure that you have enough stress to cope with, without having to worry about conflicts of treatment between the two of them.
If you are in Britain, Macmillan might be able to offer help they are a great source for anyone trying to cope with cancer, and may well have experience of your situation
I do wish you well, and hope that whatever treatment you end up with, it's successful.
Good luck, Mavis xx
Thank you Mavis, you have helped. By the way I like your user name, wasn't she an Egyptian Pharaoh? Rumour has it she sometimes sported a beard so that the people wouldn't know she was a woman.
She was indeed a woman pharaoh, a very powerful woman who knew her own mind! The beard was a symbol of pharoaship. After her death, her name was obliterated from all monuments, and her statues were defaced. The Egyptians believed that without your name, you couldn't achieve immortality. So I want to remember her name!!
Glad you're feeling à bit better about your situation, I hope you know that this forum is a great place for support.
Look after yourself, and keep us posted.
Thank you all for your invaluable advice, I really appreciate it and don't feel so worried now I have some support from you all. I will be talking to my GP as a start and go on from there. Many many thanks again.
My experience of cancer and RA was when I had breast cancer in 2012/13. I had been on MTX 25ml injections and Leflunomide 10mg for several years when I was diagnosed. As I needed chemotherapy, I had to stop the MTX, which I did one week before my chemo started. But I continued with Leflunomide. I had the regime prescribed by my oncologist, 1 treatment every 3 weeks for 6 treatments. As Victoria said, the chemo drugs work in the same way as immunosuppressants. In fact one of the drugs I had was Cyclophosphomide, which is often used in lower doses for RA. I also knew of a few patients on MTX as part of their chemo - obviously higher doses than those we have for RA. The chemo is usually given as an infusion through a cannula, picc line or portacath. If you are having chemo, you will need to discuss with the oncologist whether or not you could continue with tocilizumab - I suspect you will need to stop for the duration of the cancer treatment, as I did the MTX. There could also be implications about restarting it after your treatment has finished and your rheumatologist might have to try a different drug - again, this is something you will need to discuss, but with your rheumy this time.
As far as boosting your immunity is concerned, on chemotherapy your neutrophils will drop far lower than when taking RA treatments and you would be at risk of septic neutropenia, but you will be given GSF injections at your low immunity period. This will boost your immunity enough to prevent you being seriously ill, but won't cause any problems with your RA. Some oncologists don't give these injections straight away, they wait until after your first treatment to see how low your neuts drop. Then prescribed them for future treatments.
I have to say, I had no problems with my RA all through my cancer treatment, nor for the year afterwards. I was eventually put back on MTX, which I still have alongside Leflunomide.
Wishing you well for your treatment, and hope all goes well.
Just a quick note to say that they found only a tiny lump on my tonsils and I will be having them and the lump removed next week. There will be no need for further treatment so I can go back to my normal infusions. A great relief! Many thanks once again to all of you who gave me advice, it really helped.
such good news!!!
Good luck with your treatments. My friend has just finished his treatments and is doing well. Keep strong xxxxxx love Ax
I was diagnosed with RA in Dec 2012. In 2013 I was put on methotrexate and other drugs. In 7 months they did X-rays to put me on Humeria. I had Nodules in both lungs. In 2015 I had 3 different skin cancers. 2017 I have an appointment with a hematologist on Friday all from RA medications. I know that is my body with those meds just make sure what the side effects are. On my last infusion I was sick for over 4 months. What size are the lymph nodes ??? Danna
You poor thing this sounds really hellish.
Can your GP speak to the two different specialists on your behalf and try to resolve this problem for you perhaps? They do need to communicate properly and I've had similar battles myself recently though not, thankfully, relating to cancer.
I have a neurologist and a rheumatologist and had to spell out to the neuro that my problems appear to span both areas. He suddenly seemed to grasp the bull by the horns and said he would speak to my rheumatologist about possible treatment options - because so far I have had allergic reactions to four DMARDs.
Getting passed from pillar to post and feeling you are getting no sense from anyone is awful I know and I think the GP should probably be the person to address this as your advocate. Hoping you have a good one perhaps?
Best of luck,
Hey Twitchy, I know what that is like. It feels like no one is listening.